Alert archive / Pennsylvania / Winter Weather Advisories in 2005
Winter Weather Advisory 5, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Dec 31, 2005, 4:23 AM EST for Carbon County, Monroe County, Pennsylvania; Sussex County, New Jersey. It took effect at Dec 31, 2005, 7:00 AM EST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2005, 4:23 AM EST (09:23 UTC)
- In effect from
- Dec 31, 2005, 7:00 AM EST
- Expired
- Jan 1, 2006, 5:00 AM EST
- In force
- 22 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Sussex County, NJ, Carbon County, PA, Monroe County, PA
The radar
The Philadelphia radar (KDIX), 140 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS41 KPHI 310923 WSWPHI URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 423 AM EST SAT DEC 31 2005 NJZ001-PAZ054-055-311800- /O.NEW.KPHI.WW.Y.0005.051231T1200Z-060101T1000Z/ SUSSEX-CARBON-MONROE- INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG 423 AM EST SAT DEC 31 2005 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A WINTER WEATHER ADVISORY, WHICH IS IN EFFECT UNTIL 5 AM EST SUNDAY MORNING. A MIXTURE OF SNOW AND SOME FREEZING RAIN WILL COMMENCE THIS MORNING, AND CHANGE OVER TO MOSTLY SNOW THIS AFTERNOON OR BY LATE TODAY, AND CONTINUE FOR AWHILE THIS EVENING. SNOW THIS EVENING COULD BE MIXED WITH OR CHANGE TO FREEZING DRIZZLE AT TIMES. ADDITIONALLY, SNOW SHOWERS COULD OCCUR OVERNIGHT AND INTO EARLY SUNDAY MORNING. SNOW ACCUMULATIONS ARE EXPECTED TO BE 2 TO AS MUCH AS 4 INCHES THROUGH TONIGHT, WITH THE HIGHER AMOUNTS EXPECTED OVER HIGHER ELEVATIONS. EVEN THOUGH SIGNIFICANT ICING IS NOT ANTICIPATED, THE GROUND REMAINS VERY COLD, AND A COATING OF ICE MAY OCCUR WHERE ANY FREEZING RAIN OR FREEZING DRIZZLE FALLS. THE COMBINATION OF SNOW AND POSSIBLE FREEZING PRECIPITATION HAS RESULTED IN THE ISSUANCE OF A WINTER WEATHER ADVISORY UNTIL 5 AM SUNDAY MORNING. MOTORISTS ARE URGED TO USE EXTRA CAUTION AS UNTREATED ROADS CAN QUICKLY BECOME SLIPPERY. BE ESPECIALLY CAREFUL OF BRIDGES AND OTHER ELEVATED SURFACES AS THESE WILL ICE UP FIRST. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW, SLEET OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES, AND USE CAUTION WHILE DRIVING. $$
2 follow-up statements
000 WWUS41 KPHI 311534 WSWPHI URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1034 AM EST SAT DEC 31 2005 NJZ001-PAZ054-055-312345- /O.CON.KPHI.WW.Y.0005.000000T0000Z-060101T1000Z/ SUSSEX-CARBON-MONROE- INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG 1034 AM EST SAT DEC 31 2005 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY. OCCASIONAL SNOW IS EXPECTED THIS AFTERNOON INTO THIS EVENING. SNOW COULD BE MIXED WITH OR CHANGE TO FREEZING DRIZZLE AT TIMES WHEN THE PRECIPITATION INTENSITY WEAKENS. ADDITIONALLY...SNOW SHOWERS COULD OCCUR OVERNIGHT AND INTO EARLY SUNDAY MORNING. SNOW ACCUMULATIONS ARE EXPECTED TO BE 2 TO AS MUCH AS 4 INCHES THROUGH TONIGHT...WITH THE HIGHEST AMOUNTS EXPECTED OVER HIGHER ELEVATIONS. EVEN THOUGH SIGNIFICANT ICING IS NOT ANTICIPATED...THE GROUND REMAINS COLD...AND A COATING OF ICE MAY OCCUR WHERE ANY FREEZING DRIZZLE FALLS. THE COMBINATION OF SNOW AND POSSIBLE FREEZING PRECIPITATION HAS RESULTED IN THE ISSUANCE OF A WINTER WEATHER ADVISORY UNTIL 5 AM SUNDAY MORNING. MOTORISTS ARE URGED TO USE EXTRA CAUTION AS UNTREATED ROADS CAN QUICKLY BECOME SLIPPERY. BE ESPECIALLY CAREFUL OF BRIDGES AND OTHER ELEVATED SURFACES AS THESE WILL ICE UP FIRST. A WINTER WEATHER ADVISORY MEANS IN THIS INSTANCE THAT PERIODS OF SNOW AND FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES... AND USE CAUTION WHILE DRIVING. $$ TFG
000 WWUS41 KPHI 312045 WSWPHI URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 PM EST SAT DEC 31 2005 NJZ001-PAZ054-055-010430- /O.CON.KPHI.WW.Y.0005.000000T0000Z-060101T1000Z/ SUSSEX-CARBON-MONROE- INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG 345 PM EST SAT DEC 31 2005 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY... LOW PRESSURE MOVING ACROSS THE GREAT LAKES AND ANOTHER LOW DEVELOPING OVER THE DELMARVA WILL KEEP WINTRY PRECIPITATION ACROSS THE POCONOS AND NORTHERN NEW JERSEY OVERNIGHT. SNOW, BRIEFLY HEAVY AT TIMES, HAS ALREADY OCCURRED ACROSS THE ADVISORY AREA THIS AFTERNOON. THE SNOW WILL CONTINUE INTO THE EARLY EVENING, BUT THEN TAPER OFF FROM WEST TO EAST. ADDITIONAL SNOW SHOWERS DEVELOPING OVER WESTERN PENNSYLVANIA COULD MOVE INTO THE AREA LATER THIS EVENING AND PERSIST INTO THE OVERNIGHT HOURS. ADDITIONAL LIGHT ACCUMULATIONS MAY COME WITH THIS SNOW. TOTAL SNOW ACCUMULATIONS FROM TODAY THROUGH TONIGHT ARE EXPECTED TO BE BETWEEN 2 AND 4 INCHES ACROSS THE ADVISORY AREA, WITH THE HIGHEST AMOUNTS EXPECTED OVER HIGHER ELEVATIONS. THE SNOWFALL COULD CAUSE SLICK CONDITIONS ON AREA ROADS TONIGHT. MOTORISTS ARE URGED TO USE EXTRA CAUTION AND LEAVE EARLY TO REACH YOUR DESTINATION. BE ESPECIALLY CAREFUL OF BRIDGES AND OTHER ELEVATED SURFACES AS THESE USUALLY BECOME SLICK FIRST. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Dec 31, 3:52 AM EST, 31 minutes earlier.
Area forecast discussion, Dec 31, 3:52 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EST SAT DEC 31 2005
.SYNOPSIS...
A VERITABLE TRAIN OF DAMPED SHORT WAVES WITHIN A GENERALLY ZONAL
FLOW IS MODELED FOR THE NORTHERN MID ATLANTIC REGION OVER THE NEXT
WEEK, THUS, THE DEARTH OF COLD AIR SHOULD LIMIT SNOWFALL AMOUNTS,
LIKELY CONFINING THEM TO NORTHERN AREAS (ESPECIALLY WITH TODAYS
EVENT), UNLESS THE PATTERN SHIFTS TO SOMETHING UNFORESEEN.
AS TO DETAILS, LOW PRESSURE MOVING EASTWARD FROM THE GREAT LAKES
TODAY WILL MOVE NORTH OF OUR AREA TONIGHT. A WARM FRONT EXTENDING
FORM THE LOW WILL ADVANCE NORTHWARD THROUGH THE AREA TODAY, WITH
SECONDARY LOW PRESSURE FORMING ON THE WARM FRONT AS IT TRAVERSES
OUR AREA AND INTENSIFYING AS IT MOVES THROUGH THE OFFSHORE WATERS.
WEAK HIGH PRESSURE IS FORECAST TO BUILD IN FROM THE WEST SUNDAY.
STRONGER LOW PRESSURE IS EXPECTED TO MOVE THROUGH THE OHIO VALLEY
MONDAY AND REACH THE COAST TUESDAY MORNING. A BRIEF INTERLUDE OF
HIGH PRESSURE WEDNESDAY WILL BE FOLLOWED BY ANOTHER AREA OF LOW
PRESSURE WEDNESDAY NIGHT INTO THURSDAY. A WEST TO NORTHWEST FLOW IS
EXPECTED FOR FRIDAY INTO SATURDAY, WITH POSSIBLY ANOTHER WEAK LOW
MOVING DOWN FROM THE GREAT LAKES SATURDAY.
&&
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
IT WAS DECIDED THAT A WINTER WEATHER ADVISORY WAS NEEDED FOR OUR
THREE NORTHERNMOST ZONES TO ADDRESS THE COMBINATION OF SNOWFALL AND
POSSIBLE FREEZING PRECIPITATION. AS THE PRIMARY LOW MOVES TO THE
NORTH TODAY AND TONIGHT, AND AS THE ASSOCIATED WARM FRONT IS DRAWN
NORTHWARD THROUGH THE AREA TODAY, WE EXPECT THAT PRECIPITATION WILL
COMMENCE OVER OUR NORTHWESTERN ZONES FIRST. ALREADY, RADAR SHOWS THE
FIRST ROUND ALOFT MOVING THROUGH CENTRAL PORTIONS OF OUR AREA. AS
THE LOWER LAYERS MOISTEN AS MORE PRECIPITATION FORMS IN RESPONSE TO
ENHANCED UPWARD VERTICAL MOTIONS, THE REAL DEAL SHOULD GET GOING BY
ABOUT MIDMORNING. THE NAM AND THE GFS SEEM TO BE IN REASONABLE
AGREEMENT, WITH THE USUAL TIMING DIFFERENCES. MODEL 1000-500 HPA
THICKNESSES WOULD SEEM TO INDICATE AN ALL SNOW EVENT FAR NORTH, WITH
COOLING PROGRESSING TO THE LEHIGH VALLEY AND THE REST OF
NORTHWESTERN NEW JERSEY BY LATE MORNING OR EARLY AFTERNOON. HOWEVER,
A WRINKLE IS NOTED IN THE LOWEST LAYERS, WHEREIN THE 1000-850 HPA
THICKNESSES SHOW A SLIGHT DEGREE OF WARMING THIS MORNING SUCH THAT
SOME SNOW COULD MELT DURING THE TRIP TO LOWER ELEVATIONS, WITH THIS
TEMPERATURE REGIME PERSISTING INTO THE AFTERNOON. WHILE CONFIDENCE
IN THIS IS LOW, AND IT MAY BE WEIGHTED TOWARD SNOW, WE FELT IT
PRUDENT TO MENTION A CHANCE OF FREEZING RAIN, AND POSSIBLY FREEZING
DRIZZLE IF PRECIPITATION SLACKENS AND, WITH THE TOP DOWN METHOD IN
MIND, FREEZING DRIZZLE RESULTS SINCE SNOW GROWTH IS NOT IN THE
FAVORED COLDER TEMPERATURE RANGES. IN ANY EVENT, QUANTITATIVE
PRECIPITATION AMOUNTS SHOULD BE ON THE LIGHT SIDE (ALTHOUGH PERHAPS
NOT AS LIGHT AS THE NGM AND NAM FOUS NUMBERS CONSIDERING THE
STRENGTH AND NEGATIVE TILT OF THE UPPER TROUGH), RANGING FROM A FEW
HUNDREDTHS TO A TENTH OF AN INCH NEAR PHILADELPHIA UP TO PERHAPS TWO
TENTHS OR A QUARTER OF AN INCH LIQUID OVER THE FAR NORTH. IF
WEIGHTED TOWARD SNOW, ESPECIALLY OVER HIGHER ELEVATIONS, THE
EXPECTED QUANTITATIVE PRECIPITATION AMOUNTS COULD YIELD 2 TO AS MUCH
AS 4 INCHES OF SNOW. THIS MAY BE OVERDONE, BUT WE NOTE THAT HPC CAME
UP WITH SUBSTANTIALLY THE SAME RESULT, SO IT GIVES A SMIDGEN OF
CONFIDENCE. FURTHER SOUTH, MIXED PRECIPITATION SHOULD RESULT, AND WE
WILL GO WITH A CATEGORICAL PROBABILITY FOR THE NORTH-CENTRAL AREAS,
LIKELY FOR THE SOUTH-CENTRAL AREAS WEIGHTED TOWARD RAIN, AND OVER
THE SOUTHERN ZONES WE WILL HAVER A HIGH CHANCE WITH ONLY RAIN
EXPECTED AS MOISTURE AND FORCING WILL BE MORE LIMITED, YIELDING ONLY
A FEW HUNDREDTHS OR LESS.
THEN, WE WILL ALLOW FOR THE CHANCE OF SOME STRONGER SNOW SHOWERS
OVER THE NORTHERN ZONES TONIGHT AS A FOLLOW-ON VORTICITY MAXIMUM
SURGES THROUGH THE AREA. AGAIN, THIS MAY BE OVERDONE AS MOISTURE MAY
BE LACKING. THE SNOW AMOUNTS MENTIONED PREVIOUSLY ALREADY TAKE INTO
ACCOUNT ANY ADDITIONAL AMOUNTS DUE TO NIGHTTIME SNOW SHOWERS.
WE DRIBBLED THIS INTO EARLY SUNDAY MORNING, BUT MOST OF SUNDAY LOOKS
TO BE DRY, EVEN FOR NORTHERN AREAS.
TEMPERATURES WERE GENERALLY TREATED TO A BLEND OF NAM AND GFS MOS
GUIDANCE, WEIGHTED TOWARD THE RECENTLY BETTER-PERFORMING GFS NUMBERS.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...
NO SIGNIFICANT CHANGES WERE MADE TO THE LONG TERM GRIDS, OTHER THAN
TO ADDRESS SOME MINOR COLLABORATION ISSUES. WE WILL LET THE DAYSHIFT
HANDLE THE TIMING ON THE TRAIN OF SHORT WAVES, SINCE THE MODEL
TIMING IS LIKELY TO BREAK DOWN OVER THE 7 DAY PERIOD.
&&
.AVIATION...
HIGH CLOUDS CONTINUE TO MOVE INTO THE FA AS PREVIOUSLY ADVERTISED.
VSBYS REMAIN GOOD SO EXPECT VFR CONDITIONS UNTIL PRECIPITATION
ARRIVES LATER THIS MORNING. LOW CEILINGS AND POOR VSBYS WITH RAIN
EXPECTED IN THE SOUTH, WITH A MIXTURE OF RAIN/SNOW IN THE NORTH,
WHERE SOME FREEZING RAIN/DRIZZLE COULD ALSO OCCUR. CONDITIONS WILL
IMPROVE SAT NIGHT/SUN MORNING AS THE LOW PRODUCING THE PRECIPITATION
MOVES AWAY FROM THE AREA.
&&
.MARINE...
A SERIES OF WEATHER SYSTEMS WILL BE MOVING FROM WEST TO EAST ACROSS
THE NORTHERN HALF OF THE NATION TODAY THROUGH THE MIDDLE OF NEXT
WEEK. AS A RESULT, SEAS AND WINDS ARE EXPECTED TO FLUCTUATE DURING
THE PERIOD, BUT CONDITIONS ARE EXPECTED TO REMAIN BELOW SCA
CRITERIA.
&&
.COAST...
ASTRONOMICAL TIDES RUNNING ON THE HIGH SIDE TODAY, AND SO THE
POSSIBILITY EXISTS FOR MINOR TIDAL FLOODING AT THE TIME OF HIGH
TIDE. CURRENT THINKING IS THAT WE SHOULD BE OK GIVEN THAT THE
HIGHEST OF THE HIGH TIDES OCCURS THIS MORNING WHEN WINDS ARE
WEAKEST. WHEN THE WINDS STRENGTHEN LATER TODAY, THE HIGH TIDE IS A
FOOT OR SO LOWER. NEW JERSEY IS MORE SUSCEPTIBLE TO FLOODING THAN
DELAWARE, IF ANY FLOODING WOULD DEVELOP.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FOR PAZ054-055 FROM 7 AM SATURDAY TO 5
AM SUNDAY.
NJ...WINTER WEATHER ADVISORY FOR NJZ001 FROM 7 AM SATURDAY TO 5 AM
SUNDAY.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS/SHORT TERM.../
LONG TERM.../WOODWORTH
AVIATION/MARINE/COAST...MIKETTAHazardous weather outlook, Dec 30, 5:00 AM EST, 23 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 AM EST FRI DEC 30 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-311000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 500 AM EST FRI DEC 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW PRESSURE OVER THE NORTHERN PLAINS IS FORECAST TO MOVE INTO THE OHIO RIVER VALLEY ON SATURDAY AND THEN TRANSFER ENERGY TO A SECONDARY LOW OFF THE NORTHERN MID ATLANTIC COAST. THE SYSTEM LIKELY WILL BRING PRECIPITATION TO THE REGION SATURDAY INTO EARLY SUNDAY. THIS TIME PERIOD INCLUDES NEW YEARS EVE NIGHT. AT THE PRESENT TIME, THE PRECIPITATION IS EXPECTED TO FALL MAINLY AS SNOW OVER THE SOUTHERN POCONOS AND FAR NORTHWEST NEW JERSEY WHERE 2 TO 4 INCHES COULD ACCUMULATE. MIXED PRECIPITATION CHANGING TO SNOW IS EXPECTED OVER MOST OF SOUTHEAST PENNSYLVANIA AND OVER THE REMAINDER OF NEW JERSEY, NORTHWEST OF THE INTERSTATE 95 CORRIDOR, WHERE 1 TO MAYBE 2 INCHES COULD ACCUMULATE. FOR NORTHEAST MARYLAND, NEW JERSEY NEAR THE INTERSTATE 95 CORRIDOR, AND THE IMMEDIATE PHILADELPHIA METRO AREA OF PENNSYLVANIA, RAIN ENDING AS A PERIOD OF WET SNOW IS FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KRUZDLO
Nearby
Winter Weather Advisories in Pennsylvania, 2005Winter Weather Advisories in New Jersey, 2005Every winter weather advisory in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.